Carbamazepine is frequently prescribed for the control of generalized and partial seizures in children. Erythromycin is a macrolide antibiotic often used in children with minor bacterial infections, especially in those with an allergy to penicillin. Multiple case reports1-7 and pharmacokinetic studies in humans and animals8-10 have established that erythromycin causes carbamazepine toxicity when the two drugs are administered concurrently. Erythromycin interferes with liver microsomal metabolism of carbamazepine, causing decreased carbamazepine clearance, an elevated serum carbamazepine level, and clinical toxicity. Erythromycin-induced carbamazepine toxicity usually manifests as drowsiness, lethargy, ataxia, vomiting, and nystagmus. More serious adverse effects have included heart block11 and severe liver and kidney failure.12
Despite an extensive literature about the adverse interaction between these two drugs, physicians continue to prescribe both medications. During a recent 6-month period, we encountered three cases of carbamazepine toxicity in children for whom erythromycin or clarithromycin (methylerythromycin, a new macrolide
Stafstrom CE, Nohria V, Loganbill H, Nahouraii R, Boustany R, DeLong GR. Erythromycin-Induced Carbamazepine Toxicity: A Continuing Problem. Arch Pediatr Adolesc Med. 1995;149(1):99–101. doi:10.1001/archpedi.1995.02170130101025
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: